North Carolina, 2025

Tornado and Flash Flood in North Carolina, May 15, 2025

May 15, 2025 · NWS MHX · 9 events in 5 counties and zones

A stalled frontal boundary produced thunderstorms, concentrated north of Highway 70, with the greatest coverage along and north of Highway 264. Several storms became severe and produced damaging winds, large hail up to tennis ball size, and an isolated tornado.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MHX wrote it up.

A stalled frontal boundary produced thunderstorms, concentrated north of Highway 70, with the greatest coverage along and north of Highway 264. Several storms became severe and produced damaging winds, large hail up to tennis ball size, and an isolated tornado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at May 15, 1:34 PM EST, 1 hour 36 minutes earlier.

Area forecast discussion, May 15, 1:34 PM EST, 1 hour 36 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
234 PM EDT Thu May 15 2025

.SYNOPSIS...
Unsettled weather continues today as a trough axis moves through
the region. Summer-like weather arrives late this week as a
ridge of high pressure builds through the weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 235 PM Thu...

KEY MESSAGES

 - Conditional severe thunderstorm risk late this afternoon and
   evening, best chances across the northern forecast area
   between 5-11 PM.

Latest analysis shows wavy front draped through the Mid-Atlantic
with weak troughing extending through the Carolinas. Isolated
seabreeze showers beginning to develop now. This afternoon,
heating of a moist boundary layer should lead to a gradual
erosion of the cap, with most guidance suggesting an area of
moderate to strong instability developing (MLCAPE of
2000-3000j/kg). Meanwhile, northwesterly flow aloft overtop
south to southwest SFC winds should lead to deep layer shear
increasing to 30-40kt. The overlap of strong instability and
moderate shear is more anomalous for this time of year.
Essentially we will be overlapping summer instability with
spring shear. At face value, the shear/instability combo today
is more than sufficient for severe thunderstorms, including the
potential for some higher end severe weather. However,
convection this afternoon and evening will be fighting against
warming temps aloft and upper level ridging building in from the
SW. At the sfc, forcing looks to be primarily driven by
sea/bay/river breezes, as well as a weak lee trough. Aloft, a
mid-level shortwave translating east out of the TN Valley may
also provide some support for lift.

Short-term guidance remains in good agreement depicting
isolated to scattered convective development where lift is
maximized...best chances across the northern portions of the
forecast area. Of note, some guidance is a bit more aggressive,
showing supercells upstream congealing into one or two clusters
that eventually move SE towards the coast during the evening
hours. With any deep convection that can develop, and be
sustained, the environment appears supportive of some higher end
severe weather (large hail of golf ball size or larger, and
damaging winds of 70+ mph). A low-end tornado potential appears
evident as well, although higher LCLs and weaker low-level flow
should keep this risk limited/more brief in nature. Lastly,
should clusters of thunderstorms develop, there would be a
locally enhanced wind risk. This appears to be one of those
potential high impact, but low confidence scenarios. The
environment supports some higher end severe potential, but the
above-mentioned limitations make it unclear whether or not deep
convection can develop and be sustained.

Warming temps aloft and mid/upper level ridging should lead to
a gradual decrease in convective coverage and intensity after
midnight.

&&

.SHORT TERM /FRIDAY/...
As of 235 PM Thu...

KEY MESSAGES

- Isolated strong to severe thunderstorms possible in the
  afternoon and evening

Ridge continues to build Friday combined with SW winds will
usher in a very warm airmass. Though dependent on cloud cover,
will likely see temps climb into the low 90s inland (possible
mid 90s) and low to upper 80s for the beaches. Main question
will be the convective potential Fri afternoon and evening.
Strength of the ridge should limit widespread convection, though
with sea/sound breezes, the strong instability (ML CAPE 3-4000
J/kg) and shear, there is potential for isolated to widely
scattered development (best chances across the northern 2/3 of
the area. If any showers or storms are able to develop there is
potential for a few stronger storms given the instability in
place.

&&

.LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/...
As of 0400 Thursday...

Hot again on Saturday in downsloping flow, push highs into the
lower or mid 90s with dew points still in the upper 60s. Heat
indices in the upper 90s FRI, mid 90s SAT. Westerly flow
intersecting the sea breeze could produce isolated storms during
the afternoon with a slight uptick in rain chances during the
evening as a cold front approaches the area, crossing overnight.
Followed by a secondary backdoor front end of the weekend.

Quiet and relatively cool early through midweek ahead of the
next vertically stacked low to dig toward the Carolinas
late week.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
SHORT TERM /through Friday/...
As of 235 PM Thu...

KEY MESSAGES

 - Modest TSRA potential through late this afternoon and
   evening, with potential for brief periods of sub-VFR

VFR conditions expected through the period, outside of
convection. With daytime heating and destabilization, isolated
to scattered TSRA may redevelop by late afternoon into the
evening hours. There are a couple of limiting factors for TSRA
later today into tonight, however if TSRA manage to develop,
there will be a subsequent risk of large hail (>1" in diameter)
and 50-60kt+ winds. A low-end tornado risk appears evident as
well. Sub-VFR conditions would occur with any TSRA as well. It
appears that the TSRA risk will gradually decrease late tonight,
with isolated chances Friday afternoon and evening.

LONG TERM /Friday night through Tuesday/...
As of 0400 Thursday...Shower chances decrease late this week
and into the weekend, but isolated to scattered coverage will be
possible each day (primarily during the afternoon).

&&

.MARINE...
SHORT TERM /through tonight/...
As of 235 PM Thu...

KEY MESSAGES

 - Thunderstorms risk returns this afternoon and this evening

Latest obs show SW winds 5-15 kt with seas 2-4 ft this afternoon.
Modest southwesterly flow of 10-20 kt expected through tonight.
Within this flow, occasional gusts up to 25 kt will be possible
across the central waters and the Pamlico Sound. However, the
risk doesn't appear significant enough to warrant any marine
headlines. The modest southwesterly flow will keep seas elevated
(3-5 ft). Similar pattern expected Fri, SW 5-15 kt early
increasing to 10-20 kt late. The thunderstorm risk returns late
afternoon into this evening, with sct coverage. Where
thunderstorms develop this afternoon and evening, there will be
a risk of large hail and wind gusts in excess of 50kt.

LONG TERM /Friday night through Tuesday/...
As of 0400 Thursday...Boating conditions deteriorate Saturday
ahead of the next cold front to cross area waters leading to
probable SCA conditions in SWerly 15-25kt winds SAT afternoon
and evening. Secondary backdoor front sinks S across waters late
Sunday. High pressure builds in with Nerly surge late SUN
night/MON AM. Generally 10-15kt winds slowly through early week
N-NEerly Tuesday becoming Eerly Wednesday as offshore high
departs SEward and next low approaches from the W.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...None.
MARINE...None.

&&

SYNOPSIS...MHX
NEAR TERM...CQD
SHORT TERM...CQD
LONG TERM...CEB
AVIATION...CQD/CEB
MARINE...CQD/CEB
Hazardous weather outlook, May 15, 10:21 AM EST, 4 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
1121 AM EDT Thu May 15 2025

NCZ029-044>047-079>081-091-092-094-193-194-203-161530-
Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort-
Mainland Hyde-Lenoir-Jones-Pamlico-Northern Craven-Southern Craven-
Northern Outer Banks-
1121 AM EDT Thu May 15 2025

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...This afternoon and tonight.

Isolated to scattered thunderstorms may develop this afternoon and
this evening. Where thunderstorms manage to develop, the potential
exists for large hail up to golf ball size and damaging winds of 50
to 70 mph. A low end, and brief, tornado potential exists as well.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ204-205-161530-
Ocracoke Island-Hatteras Island-
1121 AM EDT Thu May 15 2025

...MODERATE RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING
SOUTH OF CAPE HATTERAS...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Rip Current Risk.

Isolated to scattered thunderstorms may develop this afternoon and
this evening. Where thunderstorms manage to develop, the potential
exists for large hail up to golf ball size and damaging winds of 50
to 70 mph. A low end, and brief, tornado potential exists as well.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ090-198-161530-
Duplin-Inland Onslow-
1121 AM EDT Thu May 15 2025

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ195-196-199-161530-
West Carteret-East Carteret-Coastal Onslow-
1121 AM EDT Thu May 15 2025

...MODERATE RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Rip Current Risk.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, May 15, 2:46 PM EST, 24 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
346 PM EDT Thu May 15 2025

NCZ092-094-193-194-152015-
Jones NC-Northern Craven NC-Pamlico NC-Southern Craven NC-
346 PM EDT Thu May 15 2025

...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL JONES...SOUTH
CENTRAL CRAVEN AND SOUTHWESTERN PAMLICO COUNTIES THROUGH 415 PM
EDT...

At 346 PM EDT, Doppler radar was tracking a strong thunderstorm near
New Bern, moving northeast at 5 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
New Bern, Havelock, James City, Trent Woods, River Bend, Rhems,
Olympia, Croatan, Riverdale, Catfish Lake, Neuse Forest, Fairfield
Harbour, Coastal Carolina Regional Airport, Bridgeton, and
Pollocksville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3486 7707 3504 7727 3520 7703 3499 7681
TIME...MOT...LOC 1946Z 235DEG 4KT 3501 7707

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

RJ

The radar

The Morehead City radar (KMHX), 32 km away, was scanning. The volume nearest the first event began at 20:11 UTC.

Open the radar archive at this moment

Event by event

6 hail, 1 thunderstorm wind, 1 flash flood, 1 tornado. Local standard time, as filed.

Hail, Craven

When
May 15, 3:10 PM EST
Where
Craven County, 0.89 mi NW of Thurman
Measured
1.25 in hail
Reported by
Public
Coordinates
35.040, -77.010

A report of half dollar sized hail came in from social media. The time was estimated based on radar data.

Hail, Dare

When
May 15, 4:23 PM EST
Where
Dare County, 0.71 mi SE of Manteo
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
35.892, -75.663

A picture of quarter size hail was sent by WOBX.

Hail, Pitt

When
May 15, 5:25 PM EST
Where
Pitt County, 0.56 mi E of Stokes
Measured
2.5 in hail
Reported by
Broadcast Media
Coordinates
35.720, -77.260

Pictures of tennis ball size hail near Stokes was sent by a viewer to WITN. The time was estimated based on radar data.

Thunderstorm Wind, Tyrrell

When
May 15, 5:31 PM EST
Where
Tyrrell County, 1.49 mi SSW of Legion Beach
Measured
55 kt (63 mph) estimated gust
Reported by
Utility Company
Coordinates
35.930, -76.310

Dominion Power reports 130 customers without power due to thunderstorm winds blowing down powerlines.

Hail, Tyrrell

When
May 15, 5:39 PM EST
Where
Tyrrell County, Columbia
Measured
1.75 in hail
Reported by
Public
Coordinates
35.920, -76.250

The report came in through mPING.

Hail, Beaufort

When
May 15, 6:10 PM EST
Where
Beaufort County, 1.82 mi WNW of Washington Arpt
Measured
1 in hail
Reported by
Public
Coordinates
35.580, -77.080

The hail fell approximately 2 miles northwest of Washington.

Flash Flood, Dare

When
May 15, 6:15 PM EST to 7:15 PM EST
Where
Dare County, 3.84 mi SSE of Nags Head to 3.93 mi SSE of Nags Head
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
35.900, -75.590

Stalled vehicles were reported due to high water along South Old Oregon Inlet Road in South Nags Head.

Tornado, Dare

When
May 15, 6:22 PM EST to 6:24 PM EST
Where
Dare County, 1.56 mi NW of Wanchese to 0.78 mi NNW of Wanchese
Rating
EF0
Path length
0.82 mi
Path width
100 yd
Reported by
NWS Storm Survey
Coordinates
35.846, -75.650

A brief, weak tornado touched down Thursday evening just south of|Wanchese on Roanoke Island. Video of the tornado was sent to the|office of a brief touchdown over the baseball fields of Pigum|Walker Park. The path consisted mainly of a mix of medium and|large limbs across the field. A bleacher was tossed about 10 to 15|feet into a concessions building where it then lifted toward the|parking lot. The concessions building lost shingles on both the|south and north side of the building, a strong indication of |rotation in this area, as confirmed by the video submitted to the |office. Peak wind speeds here were estimated at around 80 MPH.

A narrow and sporadic damage path continued to the southeast|across Brinkly Road, and near Old Schoolhouse Road. Damage here|again consisted of mainly medium sized limbs, but a few larger |limbs were noted. One tree was snapped halfway up the base but|were likely weaker due to disease in the middle, with winds |estimated around 75 MPH.

The path continued toward the southeast on Holly Lane, where a |medium, healthy tree was uprooted. Numerous medium to large |branches were found all along the path. While the tree was |uprooted to the south, numerous tree branches were bent back |toward the right of the path (or toward the east), confirming |rotation continued in this area. The damage path finally ended |near E R Daniels Road, where a shed was blown over, a few more |medium limbs were broken, and some horse training equipment was |blown over. Winds here likely weakened to 70 MPH.

Hail, Beaufort

When
May 15, 6:52 PM EST
Where
Beaufort County, 2.15 mi NNE of Blounts Creek Statio
Measured
1.75 in hail
Reported by
Public
Coordinates
35.380, -76.960

The hail fell several miles east of Blounts Creek.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2025Every state in 2025This day in weather historyThe tornado archive for North Carolina, 2025Warnings in North Carolina, May 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1245869, 1247715, 1245870, 1245875, 1245871, 1245872, 1245868, 1245878, 1245873.